Linda from Houston sent us this question: “I have suffered from acid reflux all my life. I have had multiple endoscopies and gastric emptying studies. I regurgitate food multiple times per week. Hiatal hernia repair and LINX™ surgery were recommended by my surgeon. I underwent the procedure this past July. Immediately following surgery, I had diarrhea. A month later I started developing nausea, vomiting, and sweating. I feel tired and lethargic. I was started on Amitriptyline for vagus nerve irritation and Welchol for diarrhea. Both medications control my symptoms, but I cannot stop them for one single day. I have been on Amitriptyline for several months now and I am concerned about side effects. I don’t think my symptoms will resolve without removing LINX™. Thank you.”
LINX™ device is surgically placed between posterior vagus nerve and esophagus around the lower esophageal sphincter. As a foreign body, LINX™ device results in scar tissue formation. Patients react differently to foreign body placement. It is highly likely that you have over-reacted to LINX™ device placement, and your vagus nerve got entrapped in scar tissue. Scar tissue built up around vagus nerve may cause nerve irritation. Subsequently, nausea, vomiting, sweating and diarrhea may develop. It is also possible that your vagus nerve was partially injured during surgery. Vagus injury has been reported to cause diarrhea immediately after surgery. As your vagus nerve was healing, excessive scar tissue might have developed in the setting of a foreign body like LINX™ device. Consequently, nerve irritation develops resulting in nausea, vomiting, and sweating.
I recommend a gastric emptying study to rule out gastroparesis and a barium study to evaluate LINX™ position and anatomy. Assuming both studies are within normal, I recommend LINX™ device removal and conversion to Toupet or Nissen fundoplication. Foreign body removal is associated with reduction in scar tissue formation and likely resolution of vagus nerve irritation.